Marijuana may double the risk of testicular cancer among young men, particularly tumors that are more severe, according to a new study published in the American Cancer Society's journal, Cancer.
"This is a very consistent finding now that marijuana seems to be associated with the worst kind of testis cancer that occurs in young men ... (it) may well be causal," said study author Victoria Cortessis, an assistant professor of preventive medicine at the University of Southern California's Keck School of Medicine in Los Angeles.
Two previous studies in 2009 and 2010 found similar associations.
According to the National Cancer Institute, testicular cancer occurs most commonly in young or middle-aged men. Of the 8,590 new cases estimated in the United States this year, about 360 men will die. The cause of most cases is unknown, according to the American Cancer Society.
The rates of testicular cancer in men are increasing-- as much as doubling every 20 to 30 years, Cortessis said. At the same time, marijuana use has increased, often in young males.
"It may be that marijuana use is actually interfering with hormonal signaling in a way that disturbs function of the testis," she said. "That's a possibility - that's something that we can now formulate specific hypotheses about and try to understand."
In the study, researchers examined the self-reported history of recreational drug use among 163 men who had testicular cancer. All were between the ages of 18 and 35 when diagnosed in Los Angeles County between 1986 and 1991.
Researchers asked questions about their family history of cancer and their own use of various drugs, including if they had ever used them and, if so, the years they did so and the average number of times per week of use.
They compared these histories to that of 292 healthy men of the same age, race and ethnicity.
"We saw a pattern of dose response that we didn't expect," Cortessis said. Men who reported long-term usage of marijuana did not face greater risk, she said. The findings suggest "early experimental use," which would be short-term, may trigger increased cancer risk.